- Delirium is a global disorder of cognition and attention with disorientation and often visual hallucinations.
- There can be increased OR decreased psychomotor activity, altered sleep-wake cycle and fluctuating impairment of consciousness.
- Often rapid onset and fluctuating course over the day.
- There is a HIGH mortality rate in Palliative Care patients and delirium is often part of the terminal process.
- It is essential to differentiate between delirium, dementia, and restlessness.
- Patients describe the “experience” of delirium as extremely distressing.
Causes can include:
- Unfamiliar excessive stimuli/ change of environment.
- Pain / fatigue / pressure areas.
- Anxiety / depression.
- Organ failure, e.g. Hepatic, Renal.
- Brain metastases/ Leptomeningeal disease.
- Hypercalcaemia / dehydration / biochemical abnormality.
- Infection / sepsis.
- Drug toxicity, e.g. amitriptyline, opioids, steroids.
- Urinary retention / faecal impaction / constipation.
- Drug, alcohol, or nicotine withdrawal.
- It is vital to explain to the patient and family the nature of the problem and all that is being undertaken.
- Minimise staff changes and encourage the presence of family members where possible. Ensure a calm environment with frequent re-orientating measures.
- Investigate and treat underlying cause(s).
- Remove or reduce drugs with known CNS effects if clinically appropriate.
- Oxygen may help if patient is cyanosed.
- High dose dexamethasone (e.g. 16 mg stat) if cerebral tumour.
- Sedation with benzodiazepines should be avoided initially as they can exacerbate the condition.
- If the patient is symptomatic (nocturnal confusion, agitation, aggression, hallucinations, paranoia etc) and where there are no immediately reversible causes the best treatment is HALOPERIDOL:
- Haloperidol 0.5 mg - 1 mg subcut stat and repeat after 30 minutes if necessary - this dose can then be doubled after a further 30 minutes if no improvement.
- Large doses may be required (10-20 mg/24 hours subcut) to achieve a response.
- Aim for a regular BD dose or a continuous subcutaneous infusion.
- The combination of haloperidol and clonazepam (or midazolam) is generally needed in the management of intractable delirium in the dying patient.
Note: In severe or complicated cases, an urgent referral to either the Psychiatric Consult or Palliative Care Service is recommended.
Topic Code: 4141